Alert archive / Oregon / Frost Advisories in 2021

Frost Advisory 14, NWS Medford, OR

December 13, 2021Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this frost advisory at Dec 13, 2021, 1:15 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 14, 2021, 2:00 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2021, 1:15 PM PST (21:15 UTC)
In effect from
Dec 14, 2021, 2:00 AM PST
Expired
Dec 14, 2021, 8:00 AM PST
In force
6 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2021-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2021-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WWUS76 KMFR 132115
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
115 PM PST Mon Dec 13 2021

ORZ021-022-141600-
/O.NEW.KMFR.FR.Y.0014.211214T1000Z-211214T1600Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Coos Bay, North Bend, Reedsport, Bandon, 
Port Orford, Harbor, and Gold Beach
115 PM PST Mon Dec 13 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PST TUESDAY...

* WHAT...Temperatures in the lower to middle 30s will result in 
  frost formation.

* WHERE...Southern Oregon Coast including Reedsport, North Bend, 
  Bandon, Port Orford, Gold Beach, and Brookings.

* WHEN...From 2 AM to 8 AM PST Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Visit us at https://www.weather.gov/Medford
3 follow-up statements
442 
WWUS76 KMFR 132229
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
229 PM PST Mon Dec 13 2021

ORZ021-022-141400-
/O.NEW.KMFR.HW.A.0013.211215T1400Z-211215T2100Z/
/O.CON.KMFR.FR.Y.0014.211214T1000Z-211214T1600Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Coos Bay, North Bend, Reedsport, Bandon, 
Port Orford, Harbor, and Gold Beach
229 PM PST Mon Dec 13 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PST
TUESDAY...
...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

* WHAT...For the Frost Advisory, temperatures in the low to mid
  30s will result in frost formation. For the High Wind Watch,
  south winds 20 to 40 mph with gusts up to 60 mph possible.

* WHERE...For the Frost Advisory, the Southern Oregon Coast. For
  the High Wind Watch, portions of the Southern Oregon Coast
  including Port Orford and Gold Beach.

* WHEN...For the Frost Advisory, from 2 AM to 8 AM PST Tuesday. 
  For the High Wind Watch, from Wednesday morning through 
  Wednesday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles. Frost could 
  kill sensitive outdoor vegetation if left uncovered.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Dangerous driving conditions are possible, especially
if operating a high profile vehicle. Downed trees and power lines
are possible. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

Take steps now to protect tender plants from the cold.

&&

$$

Visit us at https://www.weather.gov/Medford
517 
WWUS76 KMFR 141043
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
243 AM PST Tue Dec 14 2021

ORZ021-022-141845-
/O.CON.KMFR.FR.Y.0014.000000T0000Z-211214T1600Z/
/O.CON.KMFR.HW.A.0013.211215T1400Z-211215T2100Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Coos Bay, North Bend, Reedsport, Bandon, 
Port Orford, Harbor, and Gold Beach
243 AM PST Tue Dec 14 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY AFTERNOON...

* WHAT...For the Frost Advisory, temperatures in the low to mid 
  30s will result in frost formation. For the High Wind Watch, 
  south winds 20 to 40 mph with gusts up to 60 mph possible.

* WHERE...For the Frost Advisory, the Southern Oregon Coast. For
  the High Wind Watch, portions of the Southern Oregon Coast 
  including areas in or near Charleston, Bandon, Port Orford and 
  Gold Beach as well as Cape Blanco.

* WHEN...For the Frost Advisory, from 2 AM to 8 AM PST Tuesday. 
  For the High Wind Watch, from Wednesday morning through 
  Wednesday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles. Frost could 
  kill sensitive outdoor vegetation if left uncovered.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Dangerous driving conditions are possible, especially
if operating a high profile vehicle. Downed trees and power lines
are possible. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

Take steps now to protect tender plants from the cold.

&&

$$

Visit us at https://www.weather.gov/Medford
162 
WWUS76 KMFR 141601
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
801 AM PST Tue Dec 14 2021

ORZ021-022-151400-
/O.EXP.KMFR.FR.Y.0014.000000T0000Z-211214T1600Z/
/O.CON.KMFR.HW.A.0013.211215T1400Z-211215T2100Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Coos Bay, North Bend, Reedsport, Bandon, 
Port Orford, Harbor, and Gold Beach
801 AM PST Tue Dec 14 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY AFTERNOON...
...FROST ADVISORY HAS EXPIRED...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  possible.

* WHERE...Portions of the Southern Oregon Coast including areas in
  or near Charleston, Bandon, Port Orford and Gold Beach as well
  as Cape Blanco.

* WHEN...From Wednesday morning through Wednesday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Dangerous driving conditions are possible, especially
if operating a high profile vehicle. Downed trees and power lines
are possible. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Dec 13, 9:01 AM PST, 4 hours 14 minutes earlier.

Area forecast discussion, Dec 13, 9:01 AM PST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Medford OR
901 AM PST Mon Dec 13 2021

.DISCUSSION...The forecast looks on track this morning thanks to the recent
changes that brought snow levels down to around 1500 ft generally
from Interstate 5 westward. The heavier showers in this area are
bringing snow levels down to the surface, and we expect 2 to 6
inches of snow in these areas through the day. These areas have been
added to the Winter Storm Warning through today. Showers diminish in
coverage this evening west of the Cascades, but a very cold air mass
could allow recent rainfall and/or melting snow to freeze quickly
(especially if skies clear which is possible) on some roadways, and
we're concerned about icy conditions. This usually happens 1 to 2
times a year west of the Cascades, and favorable conditions for this
exist tonight.

In the mountains (Cascades and Siskiyous), snow will continue as
advertised through today, with snow diminishing in intensity this
evening.

Today and this evening will be a big snow day for areas east of the
Cascades, and a Winter Storm Warning and Advisory continue for all
areas east of the Cascades. Generally 4 to 8 inches of snow is
expected in valleys with higher amounts in the mountains.

Our forecast focus today is the aforementioned flash freeze
potential west of the Cascades and examining potential for
another, broader low elevation snow event on Wednesday. Please see
the previous discussion below for more details. Keene

&&

.AVIATION...13/18Z TAFs...A front will move through the area
today. VFR conditions with areas of MVFR cigs/vsbys in showers will
prevail through this evening.  Higher elevations and the east side
will see areas of IFR cigs/vsbys in snow.  Areas of higher terrain
will remain obscured.

Winds will be strong east of the Cascades ahead of the front, and
there will be snow as well. An Airport Weather Warning remains in
effect for KLMT for both the wind and snow.

Conditions will improve to VFR this evening, then areas of
IFR cigs/vsbys in low clouds and fog will develop over the valleys
late tonight, persisting into Tuesday morning.

&&

.MARINE...Updated 800 AM PST Monday 13 December 2021...Long period
west to northwest swell and southwest winds will combine to bring
very steep and hazardous seas to the coastal waters through this
afternoon. The wave watch bulletin guidance has been under doing the
swell heights and they were adjusted upward for this morning.

Weak low pressure will remain over the waters through Tuesday night.
Seas will remain steep and elevated Monday evening through early
Wednesday morning. Isolated thunderstorms are possible into Tuesday
morning. A strong front will likely bring gale force south winds and
very steep seas Wednesday. West swell will build Wednesday night and
subside Thursday. High pressure will build Thursday, then weaken
Friday. A warm front will move through the waters Friday.

&&

.PREV DISCUSSION... /Issued 707 AM PST Mon Dec 13 2021/

DISCUSSION...Latest model guidance yesterday evening indicated a
cooler air mass moving in to western portions of the forecast
areas, and snow levels were lowered down to 1500 ft in the Umpqua
basing and the Illinois valley. Looking at the NAM model sounding
over Roseburg, snow all the way down to the valley floor was
indicated for this morning. However, with a current temperature of
40 degrees at the Roseburg airport, unless a very cold air mass
moves in very shortly, this seems very unlikely expect in a very
strong convective cell. Some showers have been reporting heavy
rain as they move across, and a brief drop in snow levels well
below the prevailing snow levels is possible this morning, but
should melt quickly if they get down as low as the valley floors
in the Umpqua basin. The Camas valley will likely see snow down
to the valley floor as is often the case in southerly floor with a
east west oriented valley. With temperatures already around 32
degrees there this seems even more likely. The rest of the west
side continues to indicate snow levels dropping down to around
2500 ft from the current 4700 ft from this mornings sounding.
Gusty south winds with this front will be shifted east, and mostly
for the east side, shifting to the far east side by early evening.

Conditions wind down early Tuesday as the upper trough swings
through the region during the day Tuesday. Showers are likely to
continue through Tuesday, but conditions will be more like those
of today. The best chances for showers on Tuesday will be along
and west of the Cascades and snow levels will hover around 1000
ft. Precipitation amounts will be light, so we aren't expecting
much in the way of accumulations, if any, and Tuesday will be
another relative break in the weather. The next impactful system
is expected Wednesday, and this system will be worth watching for
valley floor snow potential.

That short wave will push the next front onshore Wednesday. The
heaviest precipitation will occur Wednesday into Thursday
morning, with the heaviest precipitation occurring where it
usually does with southwest flow aloft, from the Kalmiopsis south
and east through western Siskiyou county into the Mount Shasta
area. Snow amounts in those areas look to be from around 1 foot to
2 feet during this time frame. With the cold air already in place
in the west side valleys, overrunning flow will create a greater
chance of snow there Wednesday. Most of the heavy snow events in
the west side valleys occur with this pattern, but the pattern
occurs a lot more often than the heavy snow events actually come to
fruition. The models suggest 1.0 inch of new snow is possible on the
Rogue basin valley floors which would likely melt quickly, but this
event bears watching. -Sven

BEACH HAZARDS...Updated 200 AM PST Monday 12 December
2021...Offshore buoys were showing higher swells last night and
those are expected to affect the coast this morning. It will be a
close call, but elected to lean on the side of caution and issue a
high surf advisory in effect until 10 am pst. Long period high WNW
swell will produce breaker wave heights of 20 to 22 ft, creating
hazardous surf conditions at area beaches this morning. These large
breaking waves will create hazardous conditions along and within the
surf zone, and could inundate beaches and low lying shorelines.
Beach erosion is possible, and exposed infrastructure may be
damaged. Jetties, rocks, and logs are not the places to be in these
situations, stay far away from them.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning until 10 PM PST this evening for
     ORZ027-030-031.
     Winter Weather Advisory until 10 PM PST this evening for
     ORZ029-031.
     Winter Weather Advisory until 10 PM PST this evening for ORZ028.
     Winter Storm Warning until 10 PM PST this evening above 1500
     feet in the for ORZ023>025.
     High Surf Advisory until 10 AM PST this morning for ORZ021-022.
     Winter Storm Warning until 10 PM PST this evening above 2500
     feet in the for ORZ026.
     Winter Storm Warning until 10 PM PST this evening for ORZ028.

CA...Winter Storm Warning until 10 PM PST this evening for CAZ085.
     Winter Weather Advisory until 10 PM PST this evening for
     CAZ084-085.
     Winter Storm Warning until 10 PM PST this evening for
     CAZ082-083.
     Winter Storm Warning until 10 PM PST this evening for
     CAZ080-081.

Pacific Coastal Waters...
     Gale Watch from late Tuesday night through Wednesday afternoon
     for PZZ350-356-370-376.
     Small Craft Advisory from 4 PM this afternoon to 4 AM PST
     Wednesday for PZZ350-356-370-376.
     Hazardous Seas Warning until 4 PM PST this afternoon for
     PZZ350-356-370-376.

In the hours before

Local storm report, Dec 13, 8:16 AM PST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
816 AM PST MON DEC 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       SELMA                   42.28N 123.62W
12/13/2021  M2.28 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            RAIN REPORT TAKEN AT 8:00 AM. HEAVY RAIN
            OCCURRING, WITH SOME SNOW MIXED IN STARTED
            RECENTLY.

&&

BS
Local storm report, Dec 13, 8:24 AM PST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
824 AM PST MON DEC 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 NE BANDON             43.14N 124.37W
12/13/2021  M1.42 INCH       COOS               OR   TRAINED SPOTTER

            24 HOUR REPORT TAKEN AT 7:00 AM.

&&

BS
Local storm report, Dec 13, 8:32 AM PST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
832 AM PST MON DEC 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 SSE PISTOL RIVER      42.26N 124.39W
12/13/2021  M1.20 INCH       CURRY              OR   TRAINED SPOTTER

            24 HOUR RAIN REPORT ENDING AT 8:00 AM. NO
            SNOW. STATION ELEVATION: 154 FT.

&&

BS
Local storm report, Dec 13, 10:42 AM PST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1042 AM PST MON DEC 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HEAVY RAIN       2 SSW OBRIEN            42.05N 123.71W
12/13/2021  M1.27 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            1.27 INCHES OF RAIN BETWEEN 0000 PST AND
            1030 PST. PRECIPITATION HAS CHANGED TO SNOW
            AND 1.0 INCHES HAVE FALLEN AS OF 13/1030
            PST. ELEVATION 1550 FEET, TEMPERATURE AT
            13/1030 PST WAS 32.5 DEGREES.

&&

JRS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 1:19 AM PSTHigh Surf AdvisoryMFRCoos, Curry, Douglas27 hr
Dec 13, 2:29 PM PSTHigh Wind WatchMFRCoos, Curry, Douglas24 hr

Nearby

Frost Advisories in Oregon, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.